Valium is a popular benzodiazepine medication that can lead to tolerance, dependence, and sometimes deadly withdrawal symptoms. It falls into a class of drugs known as benzodiazepines, which falls into a more substantial category of substances known as central nervous system (CNS) depressants. Valium has the capability of causing intense withdrawal symptoms. In some cases, they can be life-threatening without adequate medical treatment. It’s crucial to know the signs if you or someone you know if prescribed the medication.
Read on to learn more about how Valium withdrawal interacts with our bodies and how it’s treated.
Valium withdrawals are similar to what you’d expect from other benzodiazepine drugs. As your body acclimates to a specific dose, you will build up a chemical dependence on Valium. Your brain will start to rely on the medication to maintain chemical balance. However, if you stop or slow down your Valium use, the chemistry in your brain may become unbalanced, and you’ll start to experience uncomfortable withdrawal symptoms.
Due to its classification as a benzo, Valium will cause your brain to adapt by increasing chemicals that cause nervous system excitability. Your body will continue to be suppressed by the drug. When you stop or cut back use, the nervous system may become unbalanced and overexcited. When you acclimate to a high dose and stop abruptly, you may run into life-threatening symptoms, which can be psychological and physical.
Some of the most common symptoms of Valium withdrawal include:
Of the most deadly symptoms listed above, seizures and delirium tremens (DTs) can be life-threatening. They may lead to medical complications that cause death if they are not treated with medical attention immediately. The extreme symptoms are more likely when you abruptly stop using Valium or if it is not your first time going through depressant withdrawal.
Depressant withdrawal may cause permanent changes in the brain through a phenomenon known as kindling. Kindling is a neurological change that occurs and makes it more likely to experience severe withdrawal symptoms when you go through depressant withdrawal for a second or third time. It does not matter if you were using other benzo drugs or alcohol.
Ready to get Help?
We’re here 24/7. Pick up the phone.
The Valium withdrawal timeline will depend on various factors specific to your drug history. The length of time you’ve taken Valium will play a significant role. Other factors may include the dose you were using, and the size of the last dose you consumed. The longer someone is dependent on a drug like Valium means they are more likely to experience severe symptoms, especially if you stop cold-turkey.
It’s difficult to give a personalized timeline because of these factors, but a general pattern includes:
Valium possesses a long half-life, which means the drug may stay in your system for around 50 hours. What this means is you’ll likely not experience your first withdrawal symptoms for a few days. It is possible, however, to feel symptoms as soon as 24 hours after the last dose. The initial signs are similar to a hangover and will include headaches, an inability to concentrate, and drug cravings.
During your first week, you can expect to feel the peak of your symptoms. At this stage, they will be at their most intense. Peak symptoms can be deadly if you are not under the supervision of medical professionals. Valium withdrawal can cause tremors, insomnia, delirium, seizures, nausea, sweating, panic, and muscle aches.
Once the peak subsides, symptoms will gradually disappear. Once you reach the second week, most physical symptoms will be gone. The psychological symptoms, however, will persist. These include insomnia and anxiety.
Once you make it through the initial withdrawal phase, Valium and other depressants may cause Post-Acute Withdrawal Syndrome (PAWS), which are symptoms that can appear out of nowhere for weeks or months. The symptoms may include depression, mood swings, dizziness, insomnia, drug-cravings, and short-term memory loss.
Since seizures and delirium tremens is a factor in Valium withdrawal, it’s crucial that you seek the proper treatment. While the symptoms can be deadly by yourself, they can be treated by medical professionals or prevented during medical detox.
Medical detox involves 24-hour medically managed care, and doctors work to ensure your comfort from symptoms that you may incur. If you have experienced symptoms when you stopped Valium in the past, you must speak with a doctor immediately. The only way to get through your withdrawals is in a medical setting or medical detox.
Once you complete detox, you may benefit from a long-term care facility to help you recover from a severe substance use disorder. You may need to move into a residential or outpatient facility that allows you to treat the underlying issues of addiction. If you have ongoing medical needs, you should continue in a residential program that offers 24-hour care. If you don’t have pressing medical issues, you may be able to move into an outpatient program that will allow you to live at home. You must stay committed to recovery to foster long-term sobriety.
Becker, H. C., Ph.D. (1998). Kindling in Alcohol Withdrawal. Retrieved from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC1312739/
Manger, D. (2015, May 26). Detoxing After Detox: The Perils of Post-Acute Withdrawal. Retrieved from https://www.psychologytoday.com/us/blog/some-assembly-required/201505/detoxing-after-detox-the-perils-post-acute-withdrawal
National Institute on Drug Abuse. (2016, February). 8: Medical detoxification. Retrieved from https://www.drugabuse.gov/publications/teaching-packets/understanding-drug-abuse-addiction/section-iii/7-medical-detoxification
Ogbru, A., PharmD, & Marks, J. W., M.D. (n.d.). Benzodiazepines Drug Class: Side Effects, Types & Uses. Retrieved from https://www.rxlist.com/benzodiazepines/drugs-condition.htm
U.S. National Library of Medicine. (2019, July 10). Delirium tremens: MedlinePlus Medical Encyclopedia. Retrieved from https://medlineplus.gov/ency/article/000766.htm